Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 151, NWS Des Moines, IA

June 20, 2005Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2005, 5:15 PM CDT for Emmet County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2005, 5:15 PM CDT (22:15 UTC)
Expired
Jun 20, 2005, 5:55 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 168 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-433 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 202215
SVRDMX
IAC063-202300-
/O.NEW.KDMX.SV.W.0151.050620T2215Z-050620T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHWEST IOWA.

* UNTIL 600 PM CDT.

* AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 14 MILES NORTHWEST OF BANCROFT TO 6 MILES
  SOUTHWEST OF ESTHERVILLE...OR ALONG A LINE EXTENDING FROM 38 MILES
  NORTHEAST OF SPENCER TO 18 MILES NORTHEAST OF SPENCER...AND MOVING
  SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR RINGSTED BY 525 PM CDT.

THE LOCATIONS OF GRUVER...ESTHERVILLE MUNICIPAL AIRPORT AND
WALLINGFORD ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

LAT...LON 4347 9449 4347 9492 4328 9493 4327 9449

$$
2 follow-up statements
000 
WWUS53 KDMX 202237
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
537 PM CDT MON JUN 20 2005

IAC063-202300-
/O.CON.KDMX.SV.W.0151.000000T0000Z-050620T2300Z/
EMMET IA-
537 PM CDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EMMET COUNTY UNTIL 600
PM CDT...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 15 MILES WEST OF BANCROFT TO 10 MILES
SOUTH OF ESTHERVILLE...OR ALONG A LINE EXTENDING FROM 35 MILES EAST
OF SPENCER TO 16 MILES NORTHEAST OF SPENCER...AND MOVING SOUTHEAST AT
25 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS
OF EMMET COUNTY...INCLUDING THE LOCATIONS OF WALLINGFORD AND
RINGSTED.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS

LAT...LON 4347 9449 4347 9492 4326 9491 4326 9448

$$

RUSSELL
000 
WWUS53 KDMX 202255
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CDT MON JUN 20 2005

IAC063-202304-
/O.CAN.KDMX.SV.W.0151.000000T0000Z-050620T2300Z/
EMMET IA-
554 PM CDT MON JUN 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR EMMET COUNTY HAS BEEN
CANCELLED...

AT 552 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT 
MONDAY EVENING FOR NORTHWESTERN AND NORTHCENTRAL IOWA.

LAT...LON 4347 9449 4347 9492 4326 9491 4326 9448

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:45 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 20, 3:45 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT MON JUN 20 2005

.SHORT TERM...TNGT THRU WED NGT
TSTM TRENDS RMN PRIMARY FOCUS THRU PD.  CURRENT SITUATION HAS
ELONGATED MCS ACRS SRN MN SAGGING SLY SWD.  SEE NO REASON WHY THIS
SHOULD NOT DROP INTO IA THIS EVE WITH UNCAPPED MLCAPES 1500-3000
J/KG NWRN FA.  DEEP SHEAR WEAK HWVR SO DO NOT XPC MUCH IN THE WAY OF
ORGANIZED WDSPRD SVR WX...BUT COULD BE SOME WIND WITH WET
MICROBURSTS.  LOW LVL LAPSE RATES AOA 7 C/KM...SFC-H7 DELTA THETA-E
AOA 30K AND DCAPES ARND 1400 J/KG.  SVR HAIL WL BE HARD TO COME BY
HWVR OUTSIDE OF STG SUPERCELLS WITH CURRENT FRZG LVL AOA 16K FT.
MEAN WND AND CORFIDI VECTORS SUGGEST THESE STORMS SHOULD CONT
PUSHING SLY SWD INTO IA.  QUESTION IS HOW FAR S...BUT STARTED WITH
CATEGORICAL TO LIKELY WORDING NRN HLF TNGT.

INTO TMRW DO NOT HAVE GREAT CONFIDENCE IN ANY MDL...OR FCST FOR THAT
MATTER TDA.  NAM/RUC13 DVLPG CONVECTION TOO FAR S ATTM...NAM HAS
NOTHING TO OUR N 00-06Z...AND GFS DVLPS SGFNT CONVECTIVE FEEDBACK
ISSUES DRNG PEAK HEATING TUE WHICH CONTAMINATES LOW LVL FIELDS AND
QPF.  ALTHOUGH IT DOES NOT PROPAGATE IT TOO WELL...NAM DOES REFLECT
UPR MS VLY MCS ATTM AND DOES NOT HAVE THE FEEDBACK PROBLEM BY TUE
NGT SO IT WL BE GIVEN SLGT EDGE BY DEFAULT.  SOME FORM OF MCS MAY BE
ONGOING TMRW MRNG...THEN SHRT WV INVOF NV SHOWING UP IN WATER VAPOR
IMAGERY IS LIFTED OVR RDG BY NAM DVLPG DAKOTAS MCS TUE...DROPPING
INTO IA LATER IN DAY.  ISENT LIFT AND QG FORCING AHD OF WV CONTS TUE
NGT AND WED SO WL HAVE TO KEEP CHCS GOING THEN TOO TIL BREAK LATE
WED WHEN THETA-E ADVCTN AND LOW LVL JET FOCUSES MORE INTO MN AND
NERN IA.

DID NOT CHG TEMPS TOO MUCH TNGT.  GUIDANCE SHOULD FINALLY BE BETTER
AND LOSE ITS WRM BIAS AS MOIST AMS RTRNG.  TEMPS PROBLEMATIC TMRW
DEPENDING ON EVALUTION OF MCS.  STAYED TWRD COOL END OF GUIDANCE
CONSIDERING PCPN POTENTIAL AND PAST HISTORY OF MAX TEMP
VERIFICATION.  FOR MINS TUE NGT AND WED NGT LEANED TWRD WARMER END
OF THINGS.  MSTR MAY POOL ALG BNDRY TUE NGT WITH DECENT SLY WNDS WED
NGT ACRS WRM SECTOR.  FOLLOW COMPROMISE AND A DEG BLO OUTSIDE OF LCL
CLIMO ADJUSTMENTS FOR WED.

.LONG TERM...THU THRU MON
MAIN FOCUS IN THIS PD WL BE PCPN CHCS ASSOCD WITH FNTL BNDRY AS IT
FINALLY SLIDES SWD IN BODY THRU FA BEFORE RETREATING NWD AGN
EARLY NEXT WEEK.  MDLS SEEM TO BE IN RELATIVELY GOOD AGREEMENT WITH
LRG AND SMALLER SCALE FEATURES BRINGING FNT INTO EXTRM NWRN PTNS
LATE THU NGT...INTO FAR SRN SXNS FRI AFTN...THEN PUSHING NWD INTO MN
AGN SUN.  WOULD FAVOR LESS AGGRESSIVE GFS/UKMET FNTL MOVMT
CONSIDERING STRENGTH OF RDG AND THE SEASON.  SEE LTL IN THE WAY OF
SFC BASED DVLPMT ALG FNT.  GFS FCST SOUNDINGS DO SHOW POTENTIAL AND
CIN REDUCTION DRNG PEAK HEATING FRI AFTN EVEN WITH RELATIVELY WRM
MID LVL TEMPS.  LESS POTENTIAL SAT.  HWVR FRI IS WITH 70-75 DEG SFC
DWPNTS WHICH SEEMS UNREALISTIC CONSIDERING UPSTREAM OBS AND CURRENT
RELATIVELY DRY GROUND.  HAVE GONE WITH SLGT CHCS ALG AND N OF FNT
THRU SAT INSTEAD BASED ON WEAK THETA-E ADVCTN AND FRONTOGENICAL
FORCING ALF.  WRMFNT RETREATS SAT NGT BUT BEST THEMODYNAMIC FORCING
APPRS TO BE N OF IA SO REMOVED PREVIOUS POPS.

DID NOT MAKE MANY CHGS TO GOING TEMP FCST.  THU STILL APPRS TO BE
WARMEST DAY WITH MIXING GOING AOA WARMEST OF MOS ENSEMBLE RUNS.
MDLS COOL H85 TEMPS A FEW DEGS WITH FNT INVOF FRI AND SAT...BUT
GOING AOA GUIDANCE AGN APPRS TO BE A GOOD BET BY DAY 7 WITH SWLY
WNDS AND MIXING POTENTIAL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMALL/RUSSELL
Hazardous weather outlook, Jun 20, 3:48 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT MON JUN 20 2005

IAZ046>050-057>062-070>075-081>086-092>097-212100-
GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
348 PM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
MAINLY ALONG AND SOUTH OF HIGHWAY 20.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT AS FAR SOUTH AS
INTERSTATE 80 WITH THE BEST CHANCE NORTH OF HIGHWAY 30. AN
ISOLATED SEVERE STORM IS POSSIBLE WITH NICKEL SIZED HAIL AND 60
MPH WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY. THE
MAIN THREATS WILL AGAIN BE LARGE HAIL AND DAMAGING WINDS. LOCALLY
HEAVY RAINS WILL ALSO BE A THREAT. A FEW THUNDERSTORMS WILL ALSO BE
POSSIBLE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON TUESDAY.

IAZ004>007-015>017-023>028-033>039-044-045-212100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-
348 PM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
MAINLY ALONG AND NORTH OF HIGHWAY 20..

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DROP SOUTH OUT OF MINNESOTA THIS
EVENING WITH A FEW STORMS CONTAINING LARGE HAIL UP TO THE SIZE OF
QUARTERS AND WINDS TO 65 MPH. THE STORMS WILL BE SLOW MOVING AND
THIS WILL LEAD TO LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY. THE
MAIN THREATS WILL AGAIN BE LARGE HAIL AND DAMAGING WINDS. LOCALLY
HEAVY RAINS WILL ALSO BE A THREAT. A FEW THUNDERSTORMS WILL BE ALSO
POSSIBLE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND AGAIN ON TUESDAY.

DONAVON

In the hours before

Local storm report, Jun 20, 4:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
457 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     1 NE ARMSTRONG          43.40N 94.46W
06/20/2005  60 MPH           EMMET              IA   FIRE DEPT/RESCUE

&&

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:34 PM CDTSevere Thunderstorm WarningDMXEmmet41 min
Jun 20, 4:41 PM CDTSevere Thunderstorm WarningDMXWinnebago49 min
Jun 20, 4:56 PM CDTSevere Thunderstorm WarningDMXKossuth49 min
Jun 20, 5:09 PM CDTSevere Thunderstorm WarningDMXPalo Alto56 min
Jun 20, 5:29 PM CDTSevere Thunderstorm WarningDMXHancock, Winnebago48 min
Jun 20, 5:45 PM CDTSevere Thunderstorm WarningDMXKossuth40 min
Jun 20, 6:06 PM CDTSevere Thunderstorm WarningDMXHumboldt46 min
Jun 20, 6:23 PM CDTSevere Thunderstorm WarningDMXWebster55 min
Jun 20, 6:47 PM CDTSevere Thunderstorm WarningDMXBoone, Greene60 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.